Alert archive / Hawaii / Flash Flood Warnings in 2012

Flash Flood Warning 19, NWS Honolulu, HI

March 9, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2012, 2:30 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2012, 2:30 AM HST (12:30 UTC)
Expired
Mar 9, 2012, 5:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:30 AM HSTFLASH FLOODHana, HIHANA HOTEL REPORTED RISING STREAM WATERS ENTERED STRUCTURE...WASHED OVER ROAD...AND WASHED MUD INTO BUILDINGS AND SWIMMING POOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WGHW50 PHFO 091230
FFWHFO
HIC009-091530-
/O.NEW.PHFO.FF.W.0019.120309T1230Z-120309T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
230 AM HST FRI MAR 9 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 530 AM HST

* AT 224 AM HST...A GAGE ON THE WAIHEE RIVER SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN NEAR WAIEHU...OR ABOUT 8 MILES
  NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY 
  STATIONARY. HEAVY RAIN ALSO CONTINUES ALONG THE WINDWARD EAST MAUI 
  COASTLINE NEAR HANA WHERE STREAMS CONTINUE TO HAVE ELEVATED WATER 
  LEVELS FROM EARLIER HEAVY RAIN.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAPILI...KAPALUA...KAHAKULOA...HONOLUA AND HONOKOHAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2104 15674 2102 15636 2087 15598 2063 15594
      2084 15640 2070 15666

$$
HOUSTON
1 follow-up statement
651 
WGHW70 PHFO 091405
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
405 AM HST FRI MAR 9 2012

HIC009-091530-
/O.CON.PHFO.FF.W.0019.000000T0000Z-120309T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
405 AM HST FRI MAR 9 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 530 AM HST...

AT 400 AM HST...PORTIONS OF THE HANA ROAD REMAIN CLOSED DUE TO 
FLOODING AND LAND SLIDES. WATER LEVELS IN MANY STREAMS REMAIN 
ELEVATED DUE TO HEAVY RAINFALL THAT OCCURRED EARLIER THIS TONIGHT. 
HEAVY RAINFALL IN A THUNDERSTORM CONTINUES ALONG THE COAST NEAR 
HANA. THIS AREA OF HEAVY RAINFALL WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUWELA AND
HONOKOWAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2104 15674 2102 15636 2087 15598 2063 15594
      2084 15640 2070 15666

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 6 hours earlier.

Area forecast discussion, Mar 8, 8:30 PM HST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU MAR 8 2012

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED
THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST
OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK.
ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY...
WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK
WEEK.

&&

.DISCUSSION...
HEAVY SHOWERS HAVE ALREADY BEEN FOUND OVER WINDWARD PORTIONS OF THE
BIG ISLAND...MAUI AND MOLOKAI THIS EVENING. ADDITIONAL SHOWERS ARE
STARTING TO FORM OVER WINDWARD OAHU AS WELL.

THE OVERALL FORECAST PHILOSOPHY REMAINS THE SAME. AN UPPER LEVEL LOW
WILL FORM TO THE NORTHWEST OF KAUAI ALONG THE EXISTING UPPER LEVEL
TROUGH. WE HAVE A SURFACE BOUNDARY NEAR MAUI THIS EVENING WHICH IS
EXPECTED TO STRENGTHEN WITH THE HELP OF THE CLOSED UPPER LEVEL LOW.
THIS COMBINATION IS WHAT IS HELPING TO SPARK THE HEAVY SHOWERS...AND
WITH THE INTENSIFICATION EXPECTED OVERNIGHT...WILL LEAD TO MORE
SHOWER DEVELOPMENT.

AS MENTIONED...THERE HAVE ALREADY BEEN SOME THUNDERSTORMS WITH THIS
SYSTEM...MAINLY ALONG A LINE NORTHEAST OF THE BIG ISLAND TO
SOUTHWEST OF THE BIG ISLAND. THE SURFACE FEATURE IS EXPECTED TO WORK
ITS WAY TO THE WEST...WHICH WILL BRING THE THREAT OF THUNDERSTORMS
AND HEAVY RAIN WITH IT. AS THE FEATURE DEVELOPS...WE/LL SEE THE AREA
AFFECTED BY HEAVY SHOWERS EXPAND.

OVERNIGHT THE GREATEST THREAT WILL BE TO MAUI COUNTY...WITH SOME
THINGS FIRING OVER PARTS OF THE BIG ISLAND AND OAHU FROM TIME TO
TIME. BY MORNING...WE EXPECT KAUAI TO BE GETTING IT AS WELL. STILL
EXPECTING THE BULK OF THE EVENT TO BE FELT FRIDAY AND FRIDAY...SO
THE FLASH FLOOD WATCH CONTINUES THROUGH 6 AM SATURDAY.

THE WIND ADVISORY CONTINUES TONIGHT FOR LANAI...FOR THE NORTH WINDS
BEING FUNNELED THROUGH THE PAILOLO CHANNEL. EXPECT THE WINDS TO
BECOME MORE EASTERLY TONIGHT...WHICH SHOULD ALLOW THE WINDS ON LANAI
TO DIE DOWN. OTHER AREAS OF THE SMALLER ISLANDS HAVE BEEN ON THE
WINDY SIDE...BUT OVERALL IT STILL APPEARS WINDS ARE BELOW ADVISORY
CRITERIA. WILL CONTINUE TO MONITOR OVERNIGHT OF COURSE.

A WINTER WEATHER ADVISORY IS IN PLACE FOR THE BIG ISLAND SUMMITS.
LAYERED CLOUDS ASSOCIATED WITH THUNDERSTORMS NEAR THE SUMMITS WILL
BRING MOISTURE TO THE SUMMITS...AND WITH TEMPERATURES AT OR BELOW
FREEZING...EXPECT ANYTHING TO FALL IN A WINTRY MIX. THE BIG ISLAND
SHOULD BE THE FIRST TO GET OUT OF THE CURRENT WEATHER PATTERN LATER
TOMORROW...SO THE ADVISORY GOES THROUGH FRIDAY AFTERNOON.

&&

.AVIATION...
TAFS REMAIN ON THE PESSIMISTIC SIDE GIVEN THE WIDESPREAD +RA AND
ISOL/SCAT TSRA OVER MUCH OF THE AREA. CONDITIONS ARE EXPECTED TO
DETERIORATE FURTHER OVER THE NEXT 24 HOURS. GUSTY NE WINDS AND
PERIODIC LOW VIS/CIGS ARE LIKELY IN THE CRITICAL PERIOD AND LONGER
TERM. A WIND ADVISORY REMAINS IN EFFECT FOR LANAI THROUGH
TONIGHT...SO EXPECT PHNY TO BE VERY WINDY.

AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER SOME MT AREAS...LLVL
TURB AND ICING IN ANY CONVECTION AND THE PRECIP LAYERS. THESE WILL
CONTINUE WILL SLIGHT MODIFICATIONS AS THE WEATHER EVOLVES...AND
PUSHES TO THE EAST.

SIGMET ROMEO ALSO REMAINS IN EFFECT EXTENDING FROM THE WINDWARD MAUI
COUNTY WATERS NEWD ALONG THE MAINLAND ROUTES FOR ABOUT 800 NM.
CONVECTION MAY BECOME ISOL AT TIMES...BUT GIVEN THE HIGH TRAFFIC
AREA THE SIGMET WILL LIKELY REMAIN FOR A WHILE.

&&

.MARINE...
THE WAVE WATCH INDICATES A RISING SHORT PERIOD EAST SWELL TONIGHT.
THUS A HIGH SURF ADVISORY HAS BEEN POSTED FOR THE EAST FACING
SHORES OF ALL ISLANDS UNTIL 4 PM HST FRIDAY.

THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN
WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS
EXPECTED THROUGH AT LEAST SATURDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST
SATURDAY.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS.

HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 4 PM HST
FRIDAY.

WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST
FRIDAY.

WIND ADVISORY FOR THE ISLAND OF LANAI UNTIL 4 AM HST FRIDAY.

&&

In the hours before

Local storm report, Mar 9, 1:57 AM HST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
157 AM HST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      3 W HANA                20.77N 156.04W
03/09/2012                   MAUI IN MAUI       HI   EMERGENCY MNGR

            BRIDGE AT MILE MARKER 29.5 IS IMPASSABLE DUE TO WATER.

0145 AM     FLASH FLOOD      12 W HANA               20.77N 156.18W
03/09/2012                   MAUI IN MAUI       HI   EMERGENCY MNGR

            LANDSLIDE AT MILE MARKER 11

1130 PM     FLASH FLOOD      9 W HANA                20.77N 156.13W
03/08/2012                   MAUI IN MAUI       HI   EMERGENCY MNGR

            TREE DOWN AT MILE MARKER 21

&&

MBALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:06 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao4 days
Mar 8, 3:08 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Mar 8, 5:17 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 8, 6:54 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 7:49 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 8:34 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Mar 8, 8:52 PM HSTFlash Flood WarningHFOKalawao6 hr
Mar 8, 11:48 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 9, 12:44 AM HSTSpecial Marine WarningHFO61 min
Mar 9, 12:51 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 1:15 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 9, 1:39 AM HSTSpecial Marine WarningHFO66 min
Mar 9, 2:05 AM HSTFlash Flood WarningHFOKauai21 hr
Mar 9, 2:32 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 9, 2:43 AM HSTSpecial Marine WarningHFO62 min
Mar 9, 3:00 AM HSTSpecial Marine WarningHFO60 min
Mar 9, 4:01 AM HSTSevere Thunderstorm WarningHFOKalawao44 min
Mar 9, 4:11 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 4:19 AM HSTSpecial Marine WarningHFO56 min
Mar 9, 5:10 AM HSTSpecial Marine WarningHFO110 min
Mar 9, 5:22 AM HSTSpecial Marine WarningHFO83 min
Mar 9, 5:27 AM HSTSpecial Marine WarningHFO81 min
Mar 9, 5:28 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 9, 5:29 AM HSTSevere Thunderstorm WarningHFOHonolulu31 min
Mar 9, 5:36 AM HSTSpecial Marine WarningHFO84 min
Mar 9, 5:38 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 5:55 AM HSTSevere Thunderstorm WarningHFOHonolulu50 min
Mar 9, 6:07 AM HSTSpecial Marine WarningHFO113 min
Mar 9, 6:27 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 9, 6:28 AM HSTSpecial Marine WarningHFO103 min
Mar 9, 6:37 AM HSTSevere Thunderstorm WarningHFOKalawao53 min
Mar 9, 6:43 AM HSTSevere Thunderstorm WarningHFOHonolulu32 min
Mar 9, 6:52 AM HSTSpecial Marine WarningHFO113 min
Mar 9, 7:00 AM HSTSevere Thunderstorm WarningHFOHonolulu45 min
Mar 9, 7:10 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 7:17 AM HSTSpecial Marine WarningHFO118 min
Mar 9, 7:24 AM HSTFlash Flood WarningHFOHonolulu5 hr
Mar 9, 8:11 AM HSTSpecial Marine WarningHFO94 min
Mar 9, 8:32 AM HSTSpecial Marine WarningHFO118 min
Mar 9, 8:42 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 9:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 9:58 AM HSTSpecial Marine WarningHFO62 min
Mar 9, 10:26 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao41 hr
Mar 9, 10:30 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:36 AM HSTSpecial Marine WarningHFO114 min
Mar 9, 11:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 11:58 AM HSTSpecial Marine WarningHFO68 min
Mar 9, 12:00 PM HSTSpecial Marine WarningHFO59 min
Mar 9, 12:25 PM HSTSpecial Marine WarningHFO2 hr
Mar 9, 1:38 PM HSTGale WarningHFO26 hr

Nearby

Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.